Reduction

Hi, I haven't posted for a long time as I've been reducing following the dead slow stop method and have been doing brilliantly, only a few hiccups along the way, staying longer on 7 and 5mg. I'm now down to 2mg (2weeks) and I had intended to stay at this level for a month as I'm going on holiday next week and I always have steroid withdrawal symptoms when I first reduce.

I would really like some opinions as to whether I should go back to 3 as I hurt, I've been taking paracetamols, 8 a day which does take the edge off, so I don't think it's a flare but as I've never had a flare I'm not sure. Should I wait a few days to see if things improve?

Thanks in advance.

6 Replies

oldestnewest
  • Hi,

    Well done on getting so low.

    If it was me, with a holiday on the horizon I would go back up to 3mg for sure, the last thing you want is to spoil your time away.

    Are you reducing 1mg at a time? If so, why not try 0.5mg from now on, that way you may not get steroid withdrawal. You must remember that the lower you get, the more difficult it can become as the percentage drop is greater.

    3mg is a very low dose anyway, so if you were okay at that then why not stay there for a bit longer. Don't spoil things now by being impatient.

    Good luck, and enjoy your holiday.

  • Hi there - my daily steroid intake for the last 3 months is the equivalent of 3mg pred (I take hydrocortisone) & have had 3 or 4 (can't remember) attempts at reducing to 2.5mg pred equivalent to no avail. I am remaining at 3mg for at least a month longer until our spring 1st September.

    Just as importantly I would like to say that my Rheumy mentioned at the beginning of this PMR journey 18+ months ago, that paracetamol creates inflammation - can't tell you why or how but that is one piece of information I retained in my some times foggy memory bank. I usually reach for this meds but haven't swallowed one in a while I am pleased to say.

    Certainly 8 paracetamol would bung up my internal plumbing system like concrete.

    Good luck & blessings

  • What do you take if you can't take paracetamols?

    Thanks

  • I'd be more worried about potential liver damage with prolonged high dosage. Do you actually need that much acetaminophen, or are you just taking it because that's what your doctor said, and you might be able to manage with less? I read that it should not be taken for more than 10 days without medical advice. To answer your question, pred controls my PMR probably 90%. I take aspirin for occasional headache, or a single dose 2 extra strength acetaminophen (tylenol), certainly not daily and never a high dosage. Frankly, if you are taking the paracetamol for PMR, I'd think a little more pred would be preferable in the long run, unless you are one of the unfortunates who are very sensitive to it. Most of its side effects are reversible.

  • I will reach for a paracetamol as a last resort if in awful pain. Fortunately I have a reasonable pain tolerance however if a migraine is surfacing & I feel nauseous I use half a milligram of Lorazapan which I can tolerate & respond quickly dissolving under my tongue. This is a last resort method & my Dr trusts me to use as required. Fortunately this is once in a blue moon now.

    I once used an epipen for my migraines but that is no longer necessary as not as bad as I once were.

    I have had a cortisone injection in hip region today as been troubled with this for months. No need for pain relief thus far & will use my trusty wheat pack for comfort tonight when I go to bed.

    I also use with great success natural pain relieving gel, usually MSM atho there are other great natural gels on market in NZ, especially Capsicum gel.

    I appreciate not everybody gets by without reaching for something but I have a particularly sensitive gut which plays me up always & only just sorted a stomach ulcer mainly with slippery elm + other goodies.

    Blessings

  • If it were me I would be back at 3mg already - it is a VERY low dose and very little there to worry about.

    The question is: is the pain you are used to increasing, decreasing or staying the same? The same and it is probably something else. Increasing it is almost certainly a flare and decreasing - probably steroid withdrawal. But why put up with it on holiday? It'll wait a few weeks and then you can try gain - with a much slower and smaller step down. A reduction of 33% is massive...

You may also like...